South Dakota, 2016

Damaging Winds in South Dakota, June 2, 2016

June 2, 2016 · NWS ABR · 5 events in 3 counties and zones

Isolated thunderstorms brought 60 to 70 mph wind gusts to parts of central and north central South Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Isolated thunderstorms brought 60 to 70 mph wind gusts to parts of central and north central South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 2, 4:57 PM MST, 1 hour 28 minutes earlier.

Area forecast discussion, Jun 2, 4:57 PM MST, 1 hour 28 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
657 PM CDT THU JUN 2 2016

.UPDATE...
Issued at 657 PM CDT THU JUN 2 2016

00z aviation discussion updated below.

&&

.SHORT TERM...(This Evening through Saturday Night)
Issued at 248 PM CDT THU JUN 2 2016

The threat for severe storms tonight and again Friday afternoon will
be the forecast concerns.

As of 19Z...a warm front is draped NW to SE across South Dakota with
dew points in the 50s south of the front. The warm front should
continue lifting northward through this afternoon and will
eventually be a focal point for convective development. Storms
should develop over eastern Montana within the next hour or two as
an upper level trough spreads across the region. The storms will
then track E-SE across the CWA along the warm front. At this time
north central South Dakota has the best potential of seeing severe
storms...mainly between 0-3Z. Damaging winds will be the main
threat. Based on CAPE values this evening...there is an isolated
hail threat as well. Convection may evolve into an MCS as a decent
LLJ develops over central and eastern SD. The threat for damaging
winds will continue through the early morning hours...fueled by
the LLJ and strong 500 MB winds. Convection should push east of
the CWA by 15Z Friday with dry conditions possible for a few
hours. Additional thunderstorms are possible Friday afternoon
along a cold front. Still believe locations along and east of I-29
will see strong to perhaps severe thunderstorms based on high CAPE
values and good shear. Am a bit concerned with convection
developing further west per the ARW and NMM.

Additional showers and thunderstorms will be possible Saturday
afternoon...mainly east of the James River Valley. Model soundings
are showing very steep lapse rates along with weak instability to
warrant an increase in pops.

.LONG TERM...(Sunday through Thursday)
Issued at 248 PM CDT THU JUN 2 2016

The extended period kicks off with northwest flow aloft which will
suppress high temps a bit. By Tuesday night an upper ridge will
begin to build over the region. This will draw in some warmer
temperatures mid week. However, an area of weak sfc low pressure and
some upper level shortwave activity will mean increased chances for
showers and thunderstorms as well late Wednesday through Thursday
night.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 657 PM CDT THU JUN 2 2016

An upper level low pressure trough digging into the region
from the northwest along with a surface cold front sweeping through
will bring thunderstorms to the region tonight into early Friday
affecting all locations. There could be some very strong winds along
with heavy rain and small hail with them along with ifr/mvfr
ceilings and visibilities. Expect all locations to be affected at
the station or in the vicinity tonight into early Friday. Otherwise,
scattered showers and thunderstorms redeveloping on Friday could
affect ABR and ATY. Conditions should be mainly vfr through the
period.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

UPDATE...Mohr
SHORT TERM...SD
LONG TERM...Wise
AVIATION...Mohr
Hazardous weather outlook, Jun 2, 1:38 AM MST, 16 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
338 AM CDT THU JUN 2 2016

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-031200-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
338 AM CDT THU JUN 2 2016 /238 AM MDT THU JUN 2 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE TONIGHT...OVER MAINLY
NORTH CENTRAL AND NORTHEASTERN SOUTH DAKOTA. FREQUENT
LIGHTNING...STRONG WINDS...AND HAIL WILL BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL REMAIN POSSIBLE FRIDAY...MAINLY ACROSS FAR
NORTHEASTERN SOUTH DAKOTA AND PORTIONS OF WEST CENTRAL MINNESOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT ACROSS NORTH CENTRAL AND
NORTHEASTERN SOUTH DAKOTA.

KF

The radar

The Rapid City radar (KUDX), 156 km away, was scanning. The volume nearest the first event began at 01:25 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Stanley

When
June 2, 6:25 PM MST
Where
Stanley County, 4.94 mi E of Hayes Airstrip
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.370, -100.900

Sixty mph winds were estimated.

Thunderstorm Wind, Stanley

When
June 2, 6:28 PM MST
Where
Stanley County, 8.8 mi SSW of Lacy
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
44.390, -100.770

Thunderstorm Wind, Hughes

When
June 2, 8:01 PM CST
Where
Hughes County, 5.34 mi WNW of Blunt
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
44.550, -100.080

Thunderstorm Wind, Potter

When
June 2, 8:33 PM CST
Where
Potter County, 0.97 mi E of Tolstoy
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
45.200, -99.610

Thunderstorm Wind, Hughes

When
June 2, 8:50 PM CST
Where
Hughes County, 3.49 mi S of Blunt
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
44.470, -99.990

Sixty-five mph winds tossed patio furniture around, scattered lumber and other building supplies, rolled an a-frame feeder, and broke 3 to 4 inch branches off of several trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 644759, 644760, 644761, 644762, 644758.